Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 19, 2002, 3:46 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2002, 3:46 PM EDT (19:46 UTC)
- Expired
- Jul 19, 2002, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
758 WUUS51 KALY 191946 SVRALY CTC005-192030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT * UNTIL 430 PM EDT * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TORRINGTON...MOVING EAST AT 15 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 430 PM EDT... TORRINGTON... WINSTED... NEW HARTFORD... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$ LAT...LON 4197 7331 4179 7329 4178 7278 4203 7280
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:50 AM EDT, 11 hours 56 minutes earlier.
Area forecast discussion, Jul 19, 3:50 AM EDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI JUL 19 2002 .DISC...AVN/ETA/NGM ALL AGREE THAT THE SHTWV TROF DROPPING SE OUT OF ONTARIO AND SRN QUEBEC WL CAUSE MSTR ASSOCD WITH THE FNTL SYSTEM TO OUR SOUTH TO SURGE N TODAY...ESPECIALLY THIS AFTN IN ADDITION...ALL THREE MODELS INDICATE A SFC WV WL BE NEAR LONG ISLAND BY 00Z SAT. THUS...WL RAISE POPS FM EARLIER FCST BY ABOUT 10 PERCENT...AND ALSO LINGER THE CHC OF SHWRS/TSTMS INTO THIS EVE ACRS THE SE HALF OF FCST AREA. AFTER EARLY TNGT...DRIER AIR FINALLY TAKES HOLD AND MAINLY CLR/PTLY CLDY SKIES FOR THE FCST AREA THRU THE WKND. THE ONLY EXCEPTION IS EXTREME SE ZONES ON SAT WHERE BKN CLDS COULD PREVAIL AS LOW LEVEL MSTR LINGERS. .HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED TODAY. SCT SHOWERS AND THUNDERSTORMS TODAY WILL PRODUCE BASIN WIDE AVERAGES OF WELL UNDER AN INCH. SOME LOCALLY HEAVY AMOUNTS ACRS SRN HALF OF FCST AREA COULD EXCEED AN INCH...BUT EVEN THIS AMOUNT OF RAIN WUD DO LITTLE MORE THAN PRODUCE LOCALIZED POOR DRAINAGE FLOODING. DRY WX DURG THE WEEKEND. .ALY...NONE. MAGLARAS
In the hours before
Special weather statement, Jul 19, 2:02 PM EDT, 1 hour 44 minutes before
MAZ001-NYZ061-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 202 PM EDT FRI JUL 19 2002 ...A STRONG THUNDERSTORM IN SOUTHERN BERKSHIRE AND SOUTHEASTERN COLUMBIA COUNTIES... AT 202 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF COPAKE...OR 13 MILES SOUTHWEST OF GREAT BARRINGTON... MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SOUTH EGREMONT AT 225 PM EDT... ASHLEY FALLS AND SHEFFIELD AT 235 PM EDT...
Special weather statement, Jul 19, 2:35 PM EDT, 1 hour 11 minutes before
NYZ052-053-191900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT FRI JUL 19 2002 ...A STRONG THUNDERSTORM IN RENSSELAER AND ALBANY COUNTIES... AT 234 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF VOORHEESVILLE...OR 3 MILES NORTHWEST OF DELMAR...MOVING EAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... DELMAR AND COLONIE AT 240 PM EDT... LOUDONVILLE AND ALBANY AT 250 PM EDT... RENSSELAER AND MENANDS AT 255 PM EDT... WYNANTSKILL AND WATERVLIET AT 300 PM EDT... SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS IS POSSIBLE WITH THIS STORM.
Special weather statement, Jul 19, 3:08 PM EDT, 38 minutes before
NYZ048-049-191945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 308 PM EDT FRI JUL 19 2002 ...A STRONG THUNDERSTORM IN SCHENECTADY COUNTY... AT 308 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF ESPERANCE...OR 11 MILES SOUTHWEST OF AMSTERDAM... MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...AND VERY HEAVY RAIN...WILL BE NEAR... DELANSON AT 315 PM EDT... MARIAVILLE AND DUANESBURG AT 320 PM EDT... PATTERSONVILLE AT 325 PM EDT... ROTTERDAM JUNCTION AT 335 PM EDT... SCHENECTADY AND ROTTERDAM AT 345 PM EDT...
Special weather statement, Jul 19, 3:11 PM EDT, 35 minutes before
NYZ063-064-VTZ014-192215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 311 PM EDT FRI JUL 19 2002 ...NEARLY 2 INCHES OF RAIN IN AN HOUR... DURING THE PAST HOUR...NATIONAL WEATHER SERVICE RADAR INDICATED NEARLY 2 INCHES OF RAIN IN AN HOUR NEAR OLIVEBRIDGE IN ULSTER COUNTY NEW YORK...AND A SPOTTER REPORTED JUST OVER TWO INCHES OF RAIN IN TOWNSHEND VERMONT. TERRAIN IN BOTH OF THOSE AREAS IS STEEP...AND IT IS LIKELY THAT LOW LYING AREAS WILL BE BRIEFLY INUNDATED IN THOSE AREAS. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. WESTERGARD
Special weather statement, Jul 19, 3:34 PM EDT, 12 minutes before
CTZ001-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 334 PM EDT FRI JUL 19 2002 ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY WITH VERY HEAVY RAIN... AT 334 PM EDT DOPPLER WEATHER RADAR INDICATED A A LINE OF STRONG THUNDERSTORMS FROM FALLS VILLAGE TO WINSTED. THESE STORMS WERE MOVING EASTWARD ALONG THE SAME LINE. THIS THUNDERSTORM...CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR... NORFOLK...TORRINGTON...WINSTED AND NEW HARTFORD THROUGH 415 PM EDT. FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE WITH THESE STORMS. BE ALERT FOR PONDING OF WATERS ON ROADWAYS.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:42 PM EDT | Flash Flood Warning | ALY | Northwest Hills Planning Region | 5 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.